Assessing potential determinants of positive provocation tests in subjects with NSAID hypersensitivity
Background: Provocation tests (PTs) with the suspected compounds are considered the "gold standard” for establishing or excluding a diagnosis of hypersensitivity to nonsteroidal anti-inflammatory drugs (NSAIDs) . However, only a few studies have evaluated the potential determinants of positive responses to PTs.
The aims of this study are to asses the reliability of clinical histories as indicators of NSAID hypersensitivity, as well as the risk factors for a positive PT.
Methods: 275 subjects with an unequivocal history of NSAID hypersensitivity reactions underwent PTs with the suspected drugs. To establish the potential determinants of positive PTs, we examined the following variables: gender, age at the time of reaction (<40 or ≥40 years), family and personal histories of atopy, patients who had reacted to one or more NSAIDs, time interval between drug intake and symptom onset (immediate or nonimmediate reactions), time interval between the last drug reaction and the allergologic examination (≤12 or >12 months), and inclusion in a category of the Stevenson et al. classification .
Results: 214 (77.8%) subjects tolerated the suspected drugs and 61 (22.2%) reacted. Age <40 years, male gender, immediate reactions, and time interval ≤12 months were significant risk factors for a positive PT.
Conclusions: Our study confirms that clinical histories are not reliable tools for diagnosing NSAID hypersensitivity. Therefore, we recommend that suspected cases should undergo drug PTs. However, further studies on large samples of NSAID-sensitive patients are necessary to establish the risk factors that allow the number of candidates for PTs to be reduced.
Niżankowska-Mogilnicka E, Bochenek G, Mastalerz L, Świerczyńska M, Picado C, Scadding G et al. EAACI/GA2LEN guideline: aspirin provocation tests for diagnosis of aspirin hypersensitivity. Allergy 2007;62:1111-8.
1.Stevenson DD, Sanchez-Borges M, Szczeklik A. Classification of allergic and pseudoallergic reactions to drugs that inhibit cyclooxygenase enzymes. Ann Allergy Asthma Immunol 2001;87:177-80.